DOI: http://dx.doi.org/10.18203/2349-3933.ijam20150558

Tandem plasmapheresis with hemodialysis in phenytoin intoxication: a case report

Shweta Singh, Surender Singh Rathore, Dhananjay Kumar Verma, Prabhat Kumar, Baldev D. Bhatia

Abstract


A 4 year old girl presented with accidental Phenytoin poisoning in comatose state with bilateral spontaneous intermittent choreoathetoid movements. Serum Phenytoin levels at admission were highly elevated 74 µg/ml. Ideal intervention so far in such situation is probably Molecular Absorbent Recirculating System (MARS) followed by charcoal hemoperfusion especially if serum phenytoin levels are very high or persistently elevated. As the child did not improve with supportive management, tandem plasmapheresis with hemodialysis was started. Three such sessions were carried out. Patient made full recovery after third session. This is the first case of tandem plasmapheresis and hemodialysis in phenytoin toxicity in a child. After 2 days, she developed acute visual, tactile hallucinations and psychomotor agitation. Tactile hallucinations were insects crawling over body parts (cocaine bugs). Serum phenytoin level at this point of time was found 19 µg/ml i.e. in therapeutic range but much lower than the initial stage (74 µg/ml). Her symptoms improved with administration of short course of haloperidol for 2 days. To our knowledge, this is the first case of tactile hallucination in the form of cocaine bug, in pediatric patients with acute phenytoin toxicity. Under adverse situations, where treatment modalities like MARS or charcoal hemoperfusion are not feasible, tandem plasmapheresis with hemodialysis can be used with similar success. Phenytoin toxicity also leads to tactile hallucination in the form of cocaine bug. As these child injuries are predictable and preventable, parents should be best educated regularly about such injury risks and effective measures to prevent such injuries. 


Keywords


Tandem plasmapheresis with hemodialysis, Phenytoin, Toxicity, Children

Full Text:

PDF

References


Hwang WJ, Tsai JJ. Acute phenytoin intoxication: causes, symptoms, misdiagnosis and outcomes. Kaohsiung J Med Sci. 2004;20:580-5.

Bhawna S, Rahul H, Swayam P, Kdam N, Pankaj G. Phenytoin toxicity presenting as encephalopathy with fatal outcome: a case report. J Neurol Res. 2013;3(6):184-6.

Craig S. Phenytoin poisoning. Neurocrit Care. 2005;3(2):161-70.

Anne-Corne Lie J.M. de Pont. Extracorporeal treatment of intoxications. Curr Opin Crit Care. 2007;13:668-73.

Poddutoor PK, Lokesh L, Mehul AS, Farhan ARS. Charcoal hemoperfusion for phenytoin intoxication. Indian Pediatr. 2012;49:152-3.

Holcomb R, Lynn R, Harvey B Jr, Sweetman BJ, Gerber N. Intoxication with 5,5-diphenylhydantoin (Dilantin): clinical features, blood levels, urinary metabolites, and metabolic changes in a child. J Pediatr. 1972;80:627.

Larry B, Mellick J, Alan M, Garya M. Presentations of acute phenytoin overdose. Am J Emerg Med. 1989;7(1):61-7.

Ghannoum M, Troyanov S, Ayoub P, Lavergne V, Hewlett T. Successful hemodialysis in a phenytoin overdose: case report and review of the literature. Clin Nephrol. 2010;74(1):59-64.

Guido F, William FC, Shih HSH. Tandem hemodialysis and plasma exchange. Pediatr Nephrol. 2014;29(11):77-82.

Benatar MG, Sahin M, Davis RG. Antiepileptic drug-induced visual hallucinations in a child. Pediatr Neurol. 2000 Nov;2(5):439-41.